Intraparenchymal hemorrhage after heroin use.

Title

Intraparenchymal hemorrhage after heroin use.

Creator

Kumar Neha; Bhalla Mary Colleen; Frey Jennifer A; Southern Alison

Publisher

The American journal of emergency medicine

Date

2015
2015-08

Description

Heroin-associated stroke is a rare complication of use. Various proposed mechanisms of heroin-associated ischemic stroke have been proposed, including the following: cardioembolism in the setting of infective endocarditis, hypoxic ischemic brain injury in the setting of hypoxemia and hypotension, and infective arteritis or vasculitis from drug adulterants. A previously healthy 28-year-old woman presented to the emergency department with altered mental status and normal vitals after she was found wandering outside her apartment. During ambulance transport, she endorsed heroin use. The patient was alert but could not recall her name, place, or time. She intermittently responded "I don't know" to questioning and could not perform simple commands. No motor or sensory deficits were apparent other than sluggish pinpoint pupils. There were no signs of trauma other than antecubital track marks. Her laboratory results were unremarkable. Reevaluation at 2 hours after presentation showed persistent confusion and disorientation. A computed tomographic scan of the head was obtained, which showed a large 5.1 x 5-cm intraparenchymal hemorrhage in the left frontal lobe, vasogenic edema, and a 5-mm midline shift. A workup for cardioembolic, vasculitis, and other etiologies for stroke did not reveal an underlying cause. The patient remained confused with significant memory loss throughout her hospital stay and was eventually discharged to a long-term care facility. Drug abuse should be considered a risk factor for stoke in young adults. In patients with persistent neurologic deficits, physicians must be vigilant and order appropriate workup while managing drug overdose.

Subject

*Heroin Dependence; Adult; Cerebral Hemorrhage/*chemically induced/diagnostic imaging; Female; Heroin/*adverse effects; Humans; Narcotics/*adverse effects; Radiography; Stroke/*chemically induced/diagnostic imaging

Rights

Article information provided for research and reference use only. All rights are retained by the journal listed under publisher and/or the creator(s).

Pages

1109.e3–4

Issue

8

Volume

33

Citation

Kumar Neha; Bhalla Mary Colleen; Frey Jennifer A; Southern Alison, “Intraparenchymal hemorrhage after heroin use.,” NEOMED Bibliography Database, accessed October 17, 2021, https://neomed.omeka.net/items/show/3409.

Social Bookmarking